Worried About Lactic Acidosis


#1

I was diagnosed with type 2 diabetes last week and placed on 500 mg of Metformin twice a day. After reading up on metformin I am seriously worried about lactic aciddosis.

I am on an ACE inhibitor and diuretic for high blood pressure. Should I talk to my doctor about changing to something other than Metformin?


#2

There is NO reason to worry about lactic acidosis. The reason there is a mention of it on the prescribing information is that a related old drug caused it many years ago. But all the studies have shown that the incidence of lactic acidosis among people with metformin is EXACTLY the same as among those NOT taking it.

If you ever go in for a radiology procedure that uses contrast medium they will tell you to stop metformin for a few days before. In an emergency they’ll tell you just not to take any AFTER the procedure for a few days.

I went off my metformin for a few months because I’d developed a little ulcer and it was annoying it. I gained 5 pounds so fast I didn’t know what hit me. I’m back on it and they are coming off. And I’m not even very insulin resistant. The metformin does almost nothing for my blood sugar, but BOY does it help maintain my weight!


#3

Thanks so much! I’ve got Generalized Anxiety Disorder and medicines are one of my triggers.


#4

Mandy,

I have no emotional diagnosis at all and drugs are one of my triggers, because I am living with a very nasty permanent side effect from a commonly prescribed drug!

That’s why I carefully research every drug I take because I’ve learned the hard way that if I don’t I can be hurt.

So what you did in posting your question was EXACTLY what you should do, and believe me, there are a lot of oral diabetes drugs you should approach with total paranoia. Metformin just happens to be one that you can feel good about.